Acquired hypoprothrombinemia: effects of danazol treatment.
The lupus anticoagulant may be accompanied by an acquired factor II deficiency and bleeding. We report on a patient with a lupus anticoagulant and factor II (Fll) deficiency responsive to Danazol. Acquired hypoprothrombinemia (FII) with the lupus anticoagulant (LA) may be accompanied by a hemorrhagic diathesis. A 64-year-old male with discoid lupus erythematosis bled after an intestinal polypectomy. His FII level was 18%, and his FII antigen level was 20%. Danazol (D) (600 mg per day) administration was associated with a rise in FII activity and antigen to 50% within 10 days. The patient underwent abdominal surgery. We studied the effect(s) of D on the FII level and on other coagulation factors in this patient. The patient's plasma FII antigen had a single precipitin arc compared to the two peaks of normal plasma on counterimmunoelectrophoresis with Ca++. The samples pre- and during D therapy had the same positively charged arc as normal samples, although they were quantitatively different. Neuraminidase treatment demonstrated a decrease in the positively charged migration of normal and the patient's FII antigen. Affinity chromatography of normal and patient plasma on a Sepharose protein A column revealed FII antigen present in the patient's bound fraction. The relative percentages of bound FII before and during D treatment were similar. During D therapy, levels of FIX and X rose 50-100%, and protein C rose 20-25%, while free protein S did not change. D is an effective therapy for acquired FII deficiency associated with LA. D does not affect the binding of Ig to FII, but D raises FII levels by increasing synthesis of the FII protein.
Williams, S; Linardic, C; Wilson, O; Comp, P; Gralnick, HR
Volume / Issue
Start / End Page
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)